New Mexico, 2008

Flash Flooding in New Mexico, August 29, 2008

August 29, 2008 · NWS ABQ · 3 events in 3 counties and zones

A back door cold front and upper level trough combined to generate heavy rain over portions of northern and eastern New Mexico, with reports of flash flooding in Cimarron and Dora and south of Los Alamos.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$79,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A back door cold front and upper level trough combined to generate heavy rain over portions of northern and eastern New Mexico, with reports of flash flooding in Cimarron and Dora and south of Los Alamos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 29, 2:02 PM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 29, 2:02 PM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 PM MDT FRI AUG 29 2008

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE FORMED ACROSS EASTERN NEW MEXICO THIS
AFTERNOON THANKS TO THE UPPER LOW AND RESIDUAL FRONTAL BOUNDARY FROM
YESTERDAY. LAPS ANALYSIS SHOWING GREATER THAN 1500 J/KG OF CAPE...SO
WOULD NOT BE SURPRISED TO SEE A FEW STRONG STORMS THROUGH THIS
EVENING. STORMS HAVE ALSO FORMED ALONG THE NORTHERN HIGH
TERRAIN...AND ADDITIONAL STORMS IN COLORADO SHOULD MOVE INTO THIS
AREA LATER TODAY.

SATELLITE IMAGERY SUGGESTING THAT THE UPPER LOW...WHICH HAS BEEN
DRIFTING NORTHWARD TODAY...IS FINALLY STARTING TO MAKE A TURN TO THE
WEST. HOWEVER...THE IMPACT OF THIS FEATURE SHOULD CONTINUE THROUGH
TOMORROW ACROSS THE SOUTHEAST AND SOUTHCENTRAL ZONES AS IT
CONTINUES DRIFTING WEST AND SOUTHWEST. HAVE INCREASED POPS AND
LOWERED TEMPS ACROSS THESE AREAS TOMORROW...AND LATER SHIFTS WILL
NEED TO WATCH THE PROGRESSION OF THIS FEATURE. IN ADDITION... THE
UPPER HIGH CURRENTLY STRETCHING OVER NORTHERN NM WILL SLIDE
EASTWARD TOMORROW AS THE UPPER TROUGH MOVES INTO THE WESTERN
CONUS. MOISTURE FROM OLD MEXICO WILL BEGIN TO SURGE NORTHWARD..AND
AN UPTICK IN PRECIPITATION IS ANTICIPATED ACROSS THE SOUTHWEST
PORTION OF THE CWA AS WELL.

SUNDAY INTO MONDAY SHOULD BE THE MOST ACTIVE TIME PERIOD AS THE
UPPER TROUGH NEARS AND PICKS UP WEAK DISTURBANCES ACROSS OLD
MEXICO. HAVE INCREASED POPS INTO THE LIKELY CATEGORY FOR MUCH OF
CENTRAL AND WESTERN NEW MEXICO ON SUNDAY...WITH SOME 50-60 POPS
ACROSS THE NORTHERN HIGHER TERRAIN ON MONDAY. THOUGH WIDESPREAD
PRECIPITATION IS ANTICIPATED...STORMS SHOULD MOVE FAIRLY QUICKLY
TO THE NORTH-NORTHEAST. THUS THE FLOODING THREAT WILL BE MITIGATED
SOME...THOUGH...IF STORMS TRAIN OVER THE SAME AREAS...THERE MAY
STILL BE SOME FLOODING CONCERNS. THE UPPER LOW LIFTS NORTHEAST
LATE MONDAY INTO TUESDAY...AND THOUGH THERE MAY BE SOME LINGERING
SHOWERS ACROSS THE AREA...COVERAGE SHOULD BE FAR LESS FOR TUESDAY.
THIS STORM SYSTEM WILL SEND A BACK DOOR COLD FRONT INTO THE
EASTERN PLAINS FOR WEDNESDAY...WHICH SHOULD INCREASE CLOUD
COVER...AND POSSIBLY THE CHANCES FOR PRECIPITATION ACROSS THE
NORTHEAST.

34

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS ONCE AGAIN TODAY. SIMILAR AREAL COVERAGE
IF NOT A BIT MORE COMPARED TO THE PAST FEW DAYS. CENTRAL AND EASTERN
TERMINAL SITES ARE MOST LIKELY TO BE AFFECTED. ESPECIALLY ROW AND
TCC. MVFR AND SOME LOCALIZED IFR CONDITIONS WILL DEVELOP LATER
TONIGHT ACROSS THE EASTERN PLAINS. SOME FOG DEVELOPMENT WILL ALSO BE
POSSIBLE VERSUS JUST THE LOW CLOUD EVENT THAT OCCURRED LAST NIGHT.
LVS...TCC AND ROW WILL MOST LIKELY BE AFFECTED BY AT LEAST LOW
CLOUDS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
HUMIDITY WILL CONTINUE TO GRADUALLY TREND UP OVER THE NEXT COUPLE OF
DAYS. LOWEST HUMIDITY ON SATURDAY WILL BE FOUND ACROSS THE NORTHWEST
QUARTER WHERE READINGS WILL DROP INTO THE LOWER 20S. OTHERWISE A
SIGNIFICANT RISE IN RH EXPECTED SUNDAY INTO MONDAY AREAWIDE AHEAD OF A
VIGOROUS TROUGH PASSAGE. MOISTURE AHEAD OF THE TROUGH WILL BE
POURING INTO THE STATE FROM THE SOUTH. THIS WILL FUEL SIGNIFICANT
COVERAGE OF WETTING SHOWERS AND STORMS. DRIER AIR IS EXPECTED TO
SWEEP IN BEHIND THE UPPER TROUGH PASSAGE AND SIGNIFICANTLY REDUCE
THUNDERSTORM DEVELOPMENT TUESDAY/WEDNESDAY. LONG RANGE MODELS
HOWEVER ARE LOOKING AT DEPICTING A BACK DOOR FRONT AND SOME WETTING
RAIN ACROSS THE EAST ON WEDNESDAY. CONFIDENCE IS LOW TO MODERATE
THAT MOISTURE FROM THIS FRONT WILL SPILL WESTWARD AND INCREASE STORM
COVERAGE ACROSS THE WEST MIDWEEK.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63  89  63  80 /  20  20  30  50
GALLUP..........................  56  82  57  75 /  10  20  30  60
GRANTS..........................  57  81  56  75 /  20  20  30  60
GLENWOOD........................  59  85  58  82 /  30  50  40  60
CHAMA...........................  45  78  46  72 /  50  30  30  50
LOS ALAMOS......................  52  78  51  73 /  30  20  30  50
RED RIVER.......................  41  70  42  67 /  40  40  30  40
TAOS............................  51  80  52  74 /  40  20  20  40
SANTA FE........................  55  78  55  72 /  20  30  30  50
SANTA FE AIRPORT................  56  80  55  74 /  20  20  30  50
ESPANOLA........................  54  84  54  78 /  20  20  20  50
ALBUQUERQUE HEIGHTS.............  65  82  62  78 /  20  20  30  50
ALBUQUERQUE VALLEY..............  62  84  61  79 /  20  20  30  50
ALBUQUERQUE FOOTHILLS...........  60  80  57  77 /  20  20  30  60
ALBUQUERQUE WEST MESA...........  62  83  61  78 /  20  20  30  50
SOCORRO.........................  61  82  60  79 /  20  40  30  50
SANDIA PARK/CEDAR CREST.........  51  73  49  72 /  20  20  30  60
MORIARTY/ESTANCIA...............  52  78  51  74 /  20  20  30  50
CARRIZOZO.......................  57  78  55  77 /  30  40  30  50
RUIDOSO.........................  53  67  50  68 /  40  50  40  50
RATON...........................  53  81  53  78 /  30  20  20  30
LAS VEGAS.......................  52  75  51  72 /  30  20  30  40
ROY.............................  57  78  57  75 /  30  20  10  30
CLAYTON.........................  60  83  60  82 /  30  20  10  20
SANTA ROSA......................  58  84  58  81 /  30  20  30  40
TUCUMCARI.......................  62  83  63  84 /  30  30  20  30
FORT SUMNER.....................  62  81  61  81 /  30  30  30  30
CLOVIS..........................  62  78  60  83 /  30  50  20  30
PORTALES........................  62  79  61  83 /  30  50  30  30
ROSWELL.........................  64  78  63  81 /  40  60  40  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/50
Hazardous weather outlook, Aug 29, 4:52 AM MST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 AM MDT FRI AUG 29 2008

NMZ001>021-026-301200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
552 AM MDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
A FEW STRONG THUNDERSTORMS ARE POSSIBLE FROM THE SOUTHWESTERN
MOUNTAINS EASTWARD TO THE CENTRAL MOUNTAIN CHAIN...AND INTO THE
NORTHERN MOUNTAINS AND NORTHEASTERN PLAINS. SMALL HAIL...GUSTY
WINDS...AND HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS ARE EXPECTED TO INCREASE OVER PORTIONS OF CENTRAL AND
WESTERN NEW MEXICO ON SATURDAY AND BECOME MORE WIDESPREAD OVER THE
STATE BY SUNDAY AND INTO MONDAY. SMALL HAIL...GUSTY WINDS...AND
HEAVY RAINFALL WILL BECOME INCREASINGLY LIKELY THROUGH THE LATTER
PART OF THE HOLIDAY WEEKEND.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE AT 1.888.386.7637 OR ON THE ALBUQUERQUE NATIONAL
WEATHER SERVICE WEBSITE.

52

In the hours before

Special weather statement, Aug 29, 2:45 PM MST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 PM MDT FRI AUG 29 2008

NMZ004-292245-
SANGRE DE CRISTO MOUNTAINS-
345 PM MDT FRI AUG 29 2008

...STRONG THUNDERSTORM MOVING OVER CENTRAL TAOS COUNTY...

AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR QUESTA. MOVEMENT WAS
SOUTHWEST AT 9 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARROYO HONDO...CERRO...
LAMA AND SAN CRISTOBAL.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
Special weather statement, Aug 29, 3:37 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
437 PM MDT FRI AUG 29 2008

NMZ003-004-292330-
SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
437 PM MDT FRI AUG 29 2008

...STRONG THUNDERSTORM MOVING OVER FAR SOUTHEASTERN RIO ARRIBA
COUNTY...

AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR TRUCHAS. MOVEMENT WAS
SOUTHWEST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CANONCITO...CORDOVA...
CUNDIYO...LA VILLITA...LYDEN AND OJO SARCO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
Special weather statement, Aug 29, 4:18 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
518 PM MDT FRI AUG 29 2008

NMZ018>020-300015-
CHAVES COUNTY PLAINS-DE BACA COUNTY-ROOSEVELT COUNTY-
518 PM MDT FRI AUG 29 2008

...LINE OF STRONG THUNDERSTORMS MOVING OVER SOUTHEAST DE
BACA...NORTHEAST CHAVES AND WESTERN ROOSEVELT COUNTIES...

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 5
MILES NORTHWEST OF PEP TO 20 MILES NORTH OF ELKINS. MOVEMENT WAS WEST
AT 8 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE DORA...ELIDA AND KENNA.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.
Special weather statement, Aug 29, 4:27 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
527 PM MDT FRI AUG 29 2008

NMZ005-007-300030-
FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS-
527 PM MDT FRI AUG 29 2008

...STRONG THUNDERSTORM MOVING OVER EAST CENTRAL COLFAX COUNTY...

AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES NORTH OF ABBOTT.
MOVEMENT WAS SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHEASTERN COLFAX
COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
Special weather statement, Aug 29, 5:43 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
643 PM MDT FRI AUG 29 2008

NMZ005-300145-
NORTHEAST HIGHLANDS-
643 PM MDT FRI AUG 29 2008

...STRONG THUNDERSTORMS MOVING OVER NORTHWEST COLFAX COUNTY...

AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 18 MILES NORTHWEST OF RATON
CREWS AIRPORT. MOVEMENT WAS SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
COLFAX COUNTY.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.
Special weather statement, Aug 29, 5:54 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
654 PM MDT FRI AUG 29 2008

NMZ002-009-300200-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST MOUNTAINS
INCLUDING JEMEZ-
654 PM MDT FRI AUG 29 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHERN SANDOVAL COUNTY AND
NORTHWEST ALBUQUERQUE METRO AREA...

AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR EXTREME NORTHWESTERN
ALBUQUERQUE AND SOUTHERN RIO RANCHO. ANOTHER STORM WAS LOCATED ABOUT
10 MILES WEST OF RIO RANCHO. MOVEMENT WAS SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE PARADISE HILLS AND RIO
RANCHO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

The radar

The Cannon AFB radar (KFDX), 78 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Roosevelt

When
August 29, 6:00 PM MST to 7:00 PM MST
Where
Roosevelt County, 3.29 mi N of Dora to 3.53 mi NNE of Pep
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.978, -103.326

Highway 206 had several spots with two to three feet of standing water.

Flash Flood, Colfax

When
August 29, 7:15 PM MST to 8:15 PM MST
Where
Colfax County, 1.5 mi W of Cimarron to 1.86 mi NNE of Cimarron
Cause
Heavy Rain
Injuries
0 direct, 1 indirect
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.520, -104.927

Heavy rain of 4 to 6 inches fell in and near the town of Cimarron. Flash flooding occurred with several houses along U.S. Highway 64 flooded. Water flowed one to two feet deep through town. Two vehicles were washed off State Road 21. One person was injured attempting to rescue one of the motorists who was trapped in their vehicle.

Flash Flood, Sandoval

When
August 29, 8:45 PM MST to 9:45 PM MST
Where
Sandoval County, 5.38 mi NW of Cochiti Pueblo to 5.12 mi NW of Cochiti Pueblo
Cause
Heavy Rain
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
35.664, -106.429

Heavy rain caused flash flooding that washed out part of a trail and access road at Kasha Katuwe Tent Rocks National Monument.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121977, 121978, 122161.